Alert archive / Georgia / Tornado Warnings in 2005
Tornado Warning 73, NWS Atlanta, GA
NWS Atlanta, GA issued this tornado warning at Aug 29, 2005, 8:17 PM EDT for Murray County, Georgia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2005, 8:17 PM EDT (00:17 UTC)
- Expired
- Aug 29, 2005, 8:36 PM EDT
- In force
- 19 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Murray County, GA
The radar
The Northeast Alabama radar (KHTX), 120 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 7:40 PM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1046 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KFFC 300017 TORFFC GAC213-300045- /O.NEW.KFFC.TO.W.0073.050830T0017Z-050830T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 817 PM EDT MON AUG 29 2005 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * TORNADO WARNING FOR... MURRAY COUNTY IN NORTHWEST GEORGIA * UNTIL 845 PM EDT * AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CHATSWORTH...MOVING NORTH AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREGORY...FORT MOUNTAIN STATE PARK AND CRANDALL. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT TUESDAY MORNING FOR NORTHWESTERN GEORGIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 600 AM EDT TUESDAY MORNING FOR NORTHERN GEORGIA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3472 8486 3472 8464 3503 8460 3503 8489 $$ RAB
1 follow-up statement
000 WWUS52 KFFC 300036 SVSFFC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 835 PM EDT MON AUG 29 2005 GAC213-300045- /O.CAN.KFFC.TO.W.0073.000000T0000Z-050830T0045Z/ MURRAY- 835 PM EDT MON AUG 29 2005 ...THE TORNADO WARNING FOR MURRAY COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO HAS MOVED OUT OF MURRAY COUNTY AND SEVERE WEATHER IS NO LONGER EXPECTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EDT TUESDAY MORNING FOR NORTH GEORGIA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3472 8486 3472 8464 3503 8460 3503 8489 $$ RAB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this tornado warning went out at Aug 29, 3:59 PM EDT, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 29, 3:59 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 359 PM EDT MON AUG 29 2005 .SHORT TERM... KATRINA PULLING AN ABUNDANT AMOUNT OF MOISTURE INTO CWA AS IT SPIRALS NORTHWARD. THE HIGH LIFTED INDICES AND HELICITY IN THE WEST AND SOUTHWEST SECTIONS OF CWA OFFERS THREAT OF SEVERE WEATHER OVER THE EVENING HOURS. HOWEVER...THE CONTINUED FLOW OF MOISTURE AND ESPECIALLY THE UPSLOPE FLOW OVER THE MOUNTAINS WILL CONTINUE THE THREAT OF FLOODING INTO TUESDAY AFTERNOON. .LONG TERM... THE REMNANTS OF KATRINA PULLS OFF TO THE NORTHEAST...A DRIER AIR MASS STARTS WORKING INTO THE NORTHWEST AND PUSHING SOUTHWARD WEDNESDAY AND WEDNESDAY EVENING. A DRIER AND SLIGHTLY COOL AIR MASS IS EXPECTED INTO THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 83 72 82 72 / 90 90 60 40 ATHENS 85 73 80 71 / 90 90 50 40 GAINESVILLE 80 70 78 70 / 90 90 70 40 ROME 84 76 82 73 / 90 90 90 40 COLUMBUS 85 75 88 75 / 90 80 40 40 MACON 87 77 88 74 / 90 70 40 40 && .FFC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 8 PM MONDAY TO 6 PM TUESDAY FOR GAZ001-GAZ002- GAZ003-GAZ004-GAZ005-GAZ006-GAZ007-GAZ008-GAZ009-GAZ011-GAZ012- GAZ013-GAZ014-GAZ015-GAZ016-GAZ019-GAZ020-GAZ021-GAZ022-GAZ023- GAZ024-GAZ025-GAZ027-GAZ030-GAZ031-GAZ032-GAZ033-GAZ034-GAZ035- GAZ036-GAZ037-GAZ041-GAZ042-GAZ043-GAZ044-GAZ045-GAZ046-GAZ047- GAZ048-GAZ049-GAZ052-GAZ053-GAZ054-GAZ055-GAZ056-GAZ057-GAZ058- GAZ059-GAZ066-GAZ067-GAZ068-GAZ069-GAZ070-GAZ071-GAZ078-GAZ079- GAZ080-GAZ081-GAZ089-GAZ090-GAZ091-GAZ102. && 37
Hazardous weather outlook, Aug 29, 6:25 AM EDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 625 AM EDT MON AUG 29 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-301025- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 625 AM EDT MON AUG 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT... .SYNOPSIS... HURRICANE KATRINA WILL MAKE LANDFALL ALONG THE LOUISIANA GULF COAST NEAR NEW ORLEANS THIS MORNING. AS KATRINA MOVES NORTH INTO LOUISIANA AND MISSISSIPPI OUTER SPIRAL BANDS OF SHOWERS AND THUNDERSTORMS WILL ALSO MOVE NORTH THROUGH GEORGIA TODAY AND TONIGHT. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE PERIODS OF VERY HEAVY RAIN...GUSTY WINDS TO 60 MPH...FREQUENT LIGHTNING...AND ISOLATED TORNADOES. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON THROUGH TONIGHT ACROSS NORTH AND CENTRAL GEORGIA. .DISCUSSION... MOISTURE IS INCREASING OVER THE AREA WITH KATRINA EXPECTED TO MAKE LANDFALL ALONG THE LOUISIANA GULF COAST NEAR NEW ORLEANS THIS MORNING. WHILE GEORGIA ITSELF IS NOT IN THE BEST AREA FOR HEAVY RAINFALL BASED ON TYPICAL PARAMETERS...THE FORECAST MODELS ARE HINTING AT A NORTH-SOUTH ORIENTED CONVECTIVE FEEDER BAND DEVELOPING OVER THE AREA TODAY. THIS BAND HAS PRECIPITATION EFFICIENCY VALUES OF 2 TO 2.5 INCHES ACROSS NORTH AND CENTRAL GEORGIA BEGINNING THIS AFTERNOON AND CONTINUING THROUGH EARLY TUESDAY MORNING. WITH THE GROUND ALREADY SATURATED FROM THE RAIN RECEIVED IN JULY AND AUGUST THERE COULD BE SOME FLOODING ACROSS THE COUNTY WARNING AREA. CURRENTLY A FEW ISOLATED STORMS HAVE BEEN STRONGLY ROTATING IN THE RAIN BANDS CLOSER TO KATRINAS CENTER. THERE IS ALSO SOME LOW LEVEL SHEAR IN PLACE AND GIVEN THE PERSISTENT OF THIS STORM THE THREAT FOR AN ISOLATED TORNADO IS THERE. THE BEST PLACE FOR TORNADO DEVELOPMENT SHOULD BE ACROSS WESTERN GEORGIA THIS AFTERNOON. WITH DAYTIME HEATING...INSTABILITY INDICES ARE ALSO EXPECTED TO INCREASE WITH CAPES IN THE 1000 TO 1500 RANGE AND LIFTED INDICES AROUND MINUS 2 TO MINUS 3. CAN NOT RULE OUT ISOLATED SEVERE DEVELOPMENT OVER EASTERN GEORGIA AS THE RAIN BANDS WILL SPAN ACROSS THE ENTIRE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED TODAY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DUE TO HURRICANE KATRINA...AREAS OF HEAVY RAINFALL...FLOODING AND STRONG GUSTY WINDS CAN BE EXPECTED TUESDAY. THERE MAY BE AN ISOLATED SHOWERS ACROSS THE AREA WEDNESDAY MORNING BUT THINGS SHOULD START CLEARING OUT WEDNESDAY AFTERNOON. NO HAZARDOUS WEATHER EXPECTED THURSDAY THROUGH SUNDAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Local storm report, Aug 29, 6:14 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
614 PM EDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 E ROOPVILLE 33.46N 85.11W
08/29/2005 CARROLL GA PUBLIC
POSSIBLE TORNADO DAMAGED TRAILER AND SOME BUILDINGS NEAR
HWY 5 AND MILLIGAN CREEK RD
0440 PM TSTM WND DMG 3 S CARROLLTON 33.54N 85.08W
08/29/2005 CARROLL GA EMERGENCY MNGR
POSSIBLE TORNADO ON HWY 27 SOUTH OF CARROLLTON.
0425 PM TSTM WND DMG ROOPVILLE 33.46N 85.13W
08/29/2005 CARROLL GA EMERGENCY MNGR
POSSIBLE TORNADO ON HWY 27 NEAR ROOPVILLE. NUMEROUS HOMES
AND CHICKEN HOUSES DESTROYED. TWO PEOPLE TRAPPED.
&&
SNLocal storm report, Aug 29, 6:19 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
619 PM EDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 1 E CEDARTOWN 34.02N 85.24W
08/29/2005 POLK GA EMERGENCY MNGR
POSSIBLE TORNADO DAMAGED OR DESTROYED STRUCTURES ON EAST
SIDE OF CEDARTOWN.
&&
SNLocal storm report, Aug 29, 6:42 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 5 NNE BUTLER 32.62N 84.20W
08/29/2005 TAYLOR GA LAW ENFORCEMENT
POSSIBLE TORNADO TORE ROOF OFF OF PORCH AND KNOCKED DOWN
POWER LINES.
&&
SNLocal storm report, Aug 29, 7:05 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
705 PM EDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 5 S BOGART 33.87N 83.53W
08/29/2005 OCONEE GA EMERGENCY MNGR
POSSIBLE TORNADO BLEW ROOF OFF PORCH AND KNOCKED POWER
LINES DOWN.
&&
SNLocal storm report, Aug 29, 7:07 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
707 PM EDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 5 S BOGART 33.87N 83.53W
08/29/2005 OCONEE GA EMERGENCY MNGR
POSSIBLE TORNADO BLEW ROOF OFF PORCH AND KNOCKED TREES
DOWN NEAR HIGHWAY 53 AND 78 INTERSECTION.
&&
SNSpecial weather statement, Aug 29, 8:02 PM EDT, 15 minutes before
GAZ006-008-009-300130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 802 PM EDT MON AUG 29 2005 GAZ006-008-009-300130- 802 PM EDT MON AUG 29 2005 ...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN UNION...TOWNS AND FANNIN COUNTIES UNTIL 930 PM EDT... AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF SHOWERS AND THUNDERSTORMS ACROSS FANNIN...UNION...AND TOWNS COUNTY...PART OF A FEEDER BAND FROM HURRICANE KATRINA. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED WITH THIS ACTIVITY DURING THE NEXT ONE TO TWO HOURS AS THIS ACTIVITY MOVES NORTH AROUND 10 MPH. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS. RAB
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:06 PM EDT | Tornado Warning | FFC | Henry, Spalding | 24 min |
| Aug 29, 8:14 PM EDT | Tornado Warning | FFC | Forsyth | 31 min |
| Aug 29, 8:28 PM EDT | Tornado Warning | FFC | Jasper, Jones, Monroe | 51 min |
| Aug 29, 8:30 PM EDT | Tornado Warning | FFC | Hall, Jackson | 45 min |
| Aug 29, 10:20 PM EDT | Tornado Warning | FFC | Walton | 32 min |
| Aug 29, 10:55 PM EDT | Tornado Warning | FFC | Barrow | 35 min |
| Aug 29, 11:10 PM EDT | Tornado Warning | FFC | Jackson | 35 min |
| Aug 29, 11:29 PM EDT | Severe Thunderstorm Warning | FFC | Hall | 46 min |
| Aug 29, 11:33 PM EDT | Tornado Warning | FFC | Hall | 42 min |
| Aug 30, 12:11 AM EDT | Tornado Warning | FFC | White | 34 min |
| Aug 30, 12:42 AM EDT | Flash Flood Warning | FFC | Towns | 2 hr |
| Aug 30, 12:50 AM EDT | Tornado Warning | FFC | Towns | 40 min |
| Aug 30, 1:11 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Twiggs | 34 min |
Nearby
Tornado Warnings in Georgia, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.